[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.51.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
Sept 7, 1963

Death After Withdrawal of Meprobamate

Author Affiliations

Farmington, N.M.

JAMA. 1963;185(10):807. doi:10.1001/jama.1963.03060100087028

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In the June 8 issue of The Journal, there is a Clinical Note by Swanson and Okada, regarding death after withdrawal of meprobamate.Although the report is meticulous and the laboratory findings extensive, there might be cause for disagreement with the final diagnosis. The symptoms of profuse sweating, course tremors of the extremities, apprehension leading to convulsion, hypertension developing into hypotension, and oliguria can be attributed to hypervolemia or water intoxication. It is stated that the patient received 5,000 cc (1,000 intravenously and 4,000 orally ) of water shortly after hospitalization. Intake is not recorded subsequent to this, so we do not know his later intake.This letter is intended to point out an alternate diagnosis. The manufacturers might possibly be entirely innocent of this patient's death.

First Page Preview View Large
First page PDF preview
First page PDF preview
×